Alert archive / Georgia / Freeze Watches in 2018

Freeze Watch 4, NWS Atlanta, GA

March 12, 201863 counties in Georgia

NWS Atlanta, GA issued this freeze watch at Mar 12, 2018, 3:01 PM EDT for 63 counties in Georgia. It took effect at Mar 14, 2018, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 3:01 PM EDT (19:01 UTC)
In effect from
Mar 14, 2018, 4:00 AM EDT
Expired
Mar 13, 2018, 4:11 PM EDT
In force
Issued by
NWS Atlanta, GA
All 63 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Dade County, GA, DeKalb County, GA, Douglas County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Jones County, GA, Lamar County, GA, Madison County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Rockdale County, GA, Spalding County, GA, Talbot County, GA, Taliaferro County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Whitfield County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Mar 12, 2:48 PM EDT, 13 minutes earlier.

Area forecast discussion, Mar 12, 2:48 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
248 PM EDT Mon Mar 12 2018

.SHORT TERM /Tonight through Tuesday Night/...
Clouds continue to quickly erode this afternoon as the upper low
that kept lingering showers across portions of the area this morning
exits into the Carolinas. A strong pressure gradient has led to
gusty northwest winds today which will continue into this evening. A
Wind Advisory will remain in effect for the majority of the CWA
through 7 PM EDT this evening to account for sustained winds of 20-
25 mph and gusts as high as 35 to 40 mph. The northeast Georgia
mountain counties will remain in the Wind Advisory through 2 AM
where higher gusts will linger into the overnight hours.

Despite breezy conditions, overnight temperatures should drop into
the 30s area wide with upper 20s in the higher elevations of
northeast Georgia. While temperatures may not drop below freezing
for more than two to three hours outside of northeast Georgia, opted
to issue a Freeze Warning from 6 AM through 10 AM Tuesday morning
for portions of north Georgia where the frost/freeze program has
already begun.

Northwest winds on Tuesday will remain breezy, though below Wind
Advisory levels. After below-normal highs in the 50s under sunny
skies on Tuesday, low temperatures by Wednesday morning will be
colder than Tuesday morning with a higher degree of confidence for
widespread freezing temperatures across north and portions of
central Georgia. A Freeze Watch has been issued to highlight this
potential.

RW

.LONG TERM /Wednesday through Monday/...
No major changes made to the extended forecast. The middle of the
week is still expected to be dry with rain moving in Fri and into
the weekend. Strong high pressure will begin to build eastward
over the state Wednesday, but begin to shift southeastward over
Florida for Thursday into Friday. The high center should move
completely offshore the Florida peninsula by early Saturday.
Meanwhile, an old frontal boundary will begin to slowly shift
southward out of the Northern and Central plains and into NW GA by
Friday afternoon. At the same time a second high center builds
southward from the Great Lakes. This front is expected to meander
southward over much of the state for the weekend, until another
cold front which develops out of the southern plains moves in
early next week. There is very little instability with theses
systems so have only showers in the forecast for now...No thunder.

Colder than normal temperatures are expected during the middle
part of the week. With overnight min temps around 10 degrees below
normal for Wednesday and Thursday morning, freeze/frost headlines
will be needed. Temperatures will warm up quickly for the end of
the week as the flow turns more SW with next two frontal systems.

01

&&

.FIRE WEATHER...
Very low dewpoints/humidities expected Wednesday and Thursday.
Currently, Thursday looks like the driest day with RH values at
or below 30 percent for the entire outlook area. Wednesday, RH
values are just slightly higher will the southern two thirds of
the outlook area at or below 30 percent. However, models typically
forecast dewpoints a bit too high in NW flow. So, would not be
surprised to see the dewpoint values a bit lower for both days as
we get nearer to the middle of the week. Breezier conditions will
linger into Wednesday, with sustained surface wind speeds 10 to
15mph across the outlook area. Winds should diminish a bit on
Thursday, with sustained values currently expected to be around
10mph.

&&

.AVIATION...
18Z Update...
Any lingering MVFR ceilings will continue to rapidly clear by
around 18-20z at all TAF sites with mostly clear skies expected
thereafter. Gusty NW winds will continue this afternoon with the
highest winds of 15-25kts with gusts 25-35kts expected through
around 23z. Overnight wind speeds will settle into the 8-12kt
range. Gusts in the 18-22kt range will return by Tuesday
afternoon.

//ATL Confidence...18Z Update...
High confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          33  56  30  52 /   5   0   0   0
Atlanta         34  53  31  49 /   5   0   0   0
Blairsville     29  46  25  43 /   5   0   5   0
Cartersville    32  52  29  49 /   0   0   0   0
Columbus        35  59  34  56 /   0   0   0   0
Gainesville     33  51  29  48 /   5   0   0   0
Macon           34  59  32  55 /   5   0   0   0
Rome            32  53  29  50 /   0   0   0   0
Peachtree City  33  56  31  52 /   0   0   0   0
Vidalia         37  61  36  57 /   5   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Floyd...Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walker...Walton...Warren...
Washington...Webster...Wheeler...Whitfield...Wilcox...Wilkes...
Wilkinson.

Wind Advisory until 2 AM EDT Tuesday for the following zones:
Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens...Towns...
Union...White.

Freeze Watch from late Tuesday night through Wednesday morning
for the following zones: Baldwin...Banks...Barrow...Bartow...
Bibb...Butts...Carroll...Catoosa...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Dade...DeKalb...
Douglas...Fayette...Floyd...Forsyth...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Jackson...Jasper...Jefferson...Jones...Lamar...Madison...
Meriwether...Monroe...Morgan...Murray...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Troup...Twiggs...Upson...Walker...Walton...Warren...Washington...
Whitfield...Wilkes...Wilkinson.

Freeze Warning from 6 AM to 10 AM EDT Tuesday for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...DeKalb...
Douglas...Fayette...Floyd...Forsyth...Gordon...Greene...
Gwinnett...Hall...Haralson...Heard...Henry...Jackson...Madison...
Morgan...Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Polk...Rockdale...South Fulton...Taliaferro...
Walker...Walton...Whitfield...Wilkes.

&&

SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Mar 12, 5:02 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Mon Mar 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Wind Advisory has been issued for the entire outlook area.
Mainly north and east of a line from Chatsworth to Dawsonville to
Cleveland, the Wind Advisory is in effect from 9 AM today through
2 AM Tuesday morning. Elsewhere, the Wind advisory is in effect
from 9 AM today through 7 PM this evening.

Isolated spots of freezing temperatures are possible tonight along
the Alabama and Georgia state line, mainly north of Columbus. A
Freeze Warning may be needed for these areas tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The Wind Advisory will continue through 2 AM Tuesday morning for
far Northeast Georgia.

A cold airmass will settle over the Southeast region resulting in
the potential for sub-freezing temperatures across much of north and
central Georgia for several mornings, Wednesday through Thursday,
this week. Early-bloom plants and crops will be most susceptible
to the freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:13 AM EDTSpecial Weather StatementFFCCarroll32 min
Mar 12, 3:31 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more22 hr
Mar 12, 3:01 PM EDTFreeze WarningFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 34 more19 hr

Nearby

Freeze Watches in Georgia, 2018Every freeze watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.